High Wind, Athens
- When
- February 9, 7:00 PM EST to February 10, 4:00 AM EST
- Where
- Athens forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
A strong cold frontal passage caused wind gusts of 35 to 45 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong cold frontal passage caused wind gusts of 35 to 45 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EST FRI FEB 9 2001 FRONT IS CHUGGING ALONG AT ABOUT 30 KTS EASTWARD. PLANNING ON IT CROSSING CRW AROUND 02/03Z AND EXITING THE REGION BY 07Z OR SO. MAIN QUESTION IS WHETHER TO PUT OUT ANY SORT OF WIND ADVISORY WITH THE FRONTAL PASSAGE. HAVE ONLY SEEN ONE OB UPSTREAM TODAY (LEX, 19Z) THAT WOULD MEET ADVISORY CRITERIA. HAVE DECIDED AGAINST PUTTING UP ADVISORY ANYWHERE IN CWA. THINK THAT WITH LOSS OF DAYTIME LOW LEVEL INSTABILITY PLUS SHEARING OF UPPER SHORT AND SLIGHT RELAXING OF PRESSURE GRADIENT...WE MAY COME IN JUST UNDER THE LINE. PLANNING ON 20-30 MPH AREAWIDE WITH 40 OR 45 MPH GUSTS. ALSO WILL BE ISSUING SPS TO HIGHLIGHT GUST THREAT WITH ANY SHOWERS. INTERESTING...WE COULD SEE A SITUATION WHERE A SEVERE WIND GUST OCCURS IN A SHOWER...BUT WITHOUT ANY THUNDER. SUPPORT FOR TSRA ON OUR AREA IS WANING APPARENTLY...NOTED LACK OF CG STRIKES OVER LAST COUPLE HOURS. STILL WILL LEAVE IN A RUMBLE OF THUNDER...FEEL STRENGTH OF FRONT WARRANTS IT. NOT LINGERING SHRA FOR VERY LONG BEHIND FRONT WITH QUICK DRYING AND QUICK SYSTEM MOVEMENT. WILL LEAVE A LINGERING FLURRY IN THE NORTHERN MOUNTAINS EARLY SATURDAY...OTHERWISE CLEAR SAILING THROUGH SUNDAY. TEMPS WILL NOT GET OUT OF THE 30S ON SATURDAY...WILL RECOVER A LITTLE BIT ON SUNDAY AS H850 TEMPS RISE A TOUCH. MOS TEMPS IN FAIRLY DECENT AGREEMENT AND WILL NOT STRAY TOO FAR. THANKS RNK/LWX FOR COORD. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/CL
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 237 PM EST FRI FEB 9 2001 WIND GUSTS OF 40 TO 45 MPH ARE LIKELY LATE THIS AFTERNOON AND TONIGHT. THESE SPEEDS ARE CAPABLE OF CAUSING MINOR DAMAGE. WEAK TREE LIMBS AND TWIGS COULD BREAK OFF...POORLY SUPPORTED SIGNS MAY BLOW OVER. IF POSSIBLE...AVOID PARKING VEHICLES UNDER ISOLATED TREES OR OTHER LOCATIONS VULNERABLE TO THE WIND. AREAS EXPOSED TO THE SOUTHWEST AND WEST...PLUS HIGH TERRAIN...ARE THE MOST LIKELY TO HAVE THESE STRONG GUSTY WINDS. SECURE LOOSE AND LIGHTWEIGHT OBJECTS OUTSIDE...BOTH AROUND THE HOME AND AT CONSTRUCTION SITES. A STRONG COLD FRONT WILL SWEEP THROUGH TONIGHT. SHOWERS WILL PRECEDE AND ACCOMPANY THE FRONT. THERE COULD EVEN BE A FEW RUMBLES OF THUNDER. THE FRONT WILL LIKELY PASS THROUGH SOUTHEAST OHIO AND NORTHEAST KENTUCKY BETWEEN 7 AND 10 PM...THEN THROUGH WEST VIRGINIA BETWEEN 9 OCLOCK AND 1 AM. WINDS WILL ALSO BE GUSTY LATE TONIGHT...AS THE COLDER AIR POURS. IN SUMMARY...TAKE PRECAUTIONS FOR WIND GUSTS OF 40 TO 45 MPH. .END / KTB / NATIONAL WEATHER SERVICE
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228932, 5228933, 5228934, 5228935, 5228936, 5228937, 5228938, 5228939, 5228940.